How to Avoid Antidepressant-Related Weight Gain

Woman stretching in a studio

 Rolfo/Moment / Getty Images

Antidepressants can be highly effective in the treatment of depression, but they can sometimes cause unwanted side effects. Weight gain is one common side effect that can occur when taking antidepressants including selective serotonin reuptake inhibitors (SSRIs), tricyclic antidepressants (TCAs), monoamine oxidase inhibitors (MAOIs). It may also occur when taking the atypical antidepressant Remeron (mirtazapine).

Antidepressants That Cause Weight Gain

While each person responds differently to antidepressant medications, these are some of the ones that may be associated with weight gain in some people:

  • Selective serotonin reuptake inhibitors (SSRIs) are the most commonly prescribed type of antidepressant. Long-term use of these medications may lead to weight gain. Some SSRIs that may cause this include Prozac (fluoxetine), Celexa (citalopram), Paxil (paroxetine), and Zoloft (sertraline).
  • Tricyclic antidepressants (TCAs) are an older class of antidepressants that are used less frequently today because newer medications are less likely to cause side effects. Some of these TCAs include Elavil (amitriptyline), Adapin (doxepin), Vivactil (protriptyline), and Surmontil (trimipramine). 
  • Monoamine oxidase inhibitors (MAOIs) may also cause weight gain, including Nardil (phenelzine), Marplan (isocarboxazid), and Parnate (tranylcypromine).
  • Remeron is an atypical antidepressant that has been linked to weight gain in research.

Research suggests that around 10% of people who take SSRIs longer than six months experience some weight gain. 

Causes

There are a few theories about why weight gain occurs with antidepressant use, but no concrete conclusions. There are a number of factors that can play a role:

  • Appetite and activity changes as a result of depression can contribute to weight gain. 
  • Because antidepressants lessen feelings of depression, people may regain the appetite they lost when they were depressed.
  • Some medications, such as Remeron, appear to cause an increase in appetite, which contributes to weight gain.

Your antidepressant medication may not be the cause of your weight gain. Never stop taking your antidepressant without talking to your prescribing physician.

Get a Checkup

If you’re experiencing weight gain while on antidepressant therapy, it may be worth getting a complete physical. Sometimes weight gain after antidepressant therapy is presumed to be a side effect, but it may be related to an underlying medical condition.

For example, an underactive thyroid (hypothyroidism), is a common medical condition that can cause weight gain among other symptoms.

Short-term antidepressant use is less likely to contribute to weight gain, so you should discuss your treatment options with your doctor if your treatment will require an extended period of antidepressant use.

Talk to Your Prescribing Physician

With safety and effectiveness so well-established, psychiatrists and primary care physicians have become comfortable prescribing antidepressants to their patients. Unfortunately, not all are as comfortable in treating the unwanted side effects.

If you experience weight gain while on antidepressants, it is important that you have a candid conversation with your prescriber. Equally important is that you feel your prescriber understands your concerns and is willing to work with you to develop a plan of action.

Healthcare providers are not all equal when it comes to dealing with antidepressant side effects. For example, some professionals might be more focused on treating depressive symptoms than on minimizing weight-related side effects.

If you don’t believe your doctor is taking your concerns about weight gain seriously, it may be time to get a second opinion.

Preparing for a Discussion

If you are experiencing weight gain after taking antidepressants, consider talking to your doctor about your concerns. Questions you might ask to include:

  • Are these side effects normal for this medication?
  • Is there anything you can do to help minimize the side effects?
  • Are there other medications that might be as effective?
  • Would changing the dose help reduce side effects?

Talking to your doctor about your concerns can help you better understand your situation and come up with a plan to help address weight gain.

Antidepressants Less Likely to Cause Weight Gain

You might also want to consider asking your doctor about antidepressants that may be less likely to cause weight gain. For example, Celexa, Prozac, and Zoloft are not likely to cause weight gain if they are used for six months or less. 

Other antidepressants that appear less likely to have weight gain as a side effect include:

  • Lexapro (escitalopram)
  • Cymbalta (duloxetine)
  • Effexor (venlafaxine)
  • Pristiq (desvenlafaxine)
  • Trintellix (vortioxetine)

Preventing Weight Gain

There are also steps that you can take to lessen weight gain that might be caused by antidepressants. Diet, exercise, and lifestyle changes may help you manage your weight effectively as you continue to treat your symptoms of depression.

Diet

Many professionals believe that giving into sugar cravings only leads to increased appetite and weight gain. Eating a healthy diet that includes proper proportions of proteins (i.e., lean meat, fish), carbohydrates (i.e., fruits, beans, whole grains, and vegetables), and good fats (i.e., olive oil, canola oil) may help with food cravings and hasten weight loss.

Exercise

From better heart function to improved mood, exercise has vast benefits for both mind and body. Regular physical exercise doesn’t have to be intensive to be beneficial. Studies show even a little exercise can produce good benefits.

Your dietary needs or ability to participate in an exercise program may be affected by your physical fitness or by certain medical conditions. Before beginning any diet or exercise plan, you should talk to your healthcare provider.

A Word From Verywell

Some antidepressants have been associated with weight gain. It is important to recognize that there are many factors that can cause you to gain weight including age, diet, and activity levels. Weight gain may not be a good reason to change your antidepressant medication if it is working effectively. Talk to your doctor about your concerns to determine what is the best choice for your needs.

Frequently Asked Questions

  • What is the best antidepressant to take if you're trying to lose weight?

    Buproprion (sold under the brand names Aplenzin and Wellbutrin) is an antidepressant medication associated with weight loss in some people. While people should not take buproprion for weight loss, it can be an effective treatment for depression that does not contribute to weight gain.

  • Which antidepressants can cause weight gain and loss of libido?

    Side effects can vary from one individual to another. However, the antidepressants Remeron (mirtazapine), Prozac (fluoxetine), and Zoloft (sertraline) are a few that may cause weight gain and loss of libido.

  • Which anxiety medications cause weight gain?

    Antidepressants are sometimes used to treat symptoms of anxiety, so people who are taking those medications may experience weight gain as a side effect. Xanax (alprazolam), a medication that may be prescribed for anxiety, can also cause weight gain or weight loss in some individuals.

Was this page helpful?
7 Sources
Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Gartlehner G, Hansen RA, Morgan LC, Thaler K, Lux L, Van Noord M, Mager U, Thieda P, Gaynes BN, Wilkins T, Strobelberger M, Lloyd S, Reichenpfader U, Lohr KN. Comparative benefits and harms of second-generation antidepressants for treating major depressive disorder: an updated meta-analysis. Ann Intern Med. 2011;155(11):772-85. doi:10.7326/0003-4819-155-11-201112060-00009

  2. National Alliance on Mental Illness. Medication frequently asked questions.

  3. Wise TN, Perahia DG, Pangallo BA, Losin WG, Wiltse CG. Effects of the antidepressant duloxetine on body weight: analyses of 10 clinical studiesPrim Care Companion J Clin Psychiatry. 2006;8(5):269-278. doi:10.4088/pcc.v08n0503

  4. Moon J, Koh G. Clinical evidence and mechanisms of high-protein diet-induced weight loss. J Obes Metab Syndr. 2020;29(3):166-173. doi:10.7570/jomes20028

  5. Swift DL, Johannsen NM, Lavie CJ, Earnest CP, Church TS. The role of exercise and physical activity in weight loss and maintenance. Prog Cardiovasc Dis. 2014;56(4):441-447. doi:10.1016/j.pcad.2013.09.012

  6. Alonso‐Pedrero L, Bes‐Rastrollo M, Marti A. Effects of antidepressant and antipsychotic use on weight gain: A systematic review. Obesity Reviews. 2019;20(12):1680-1690. doi:10.1111/obr.12934

  7. George TT, Tripp J. Alprazolam. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; Updated July 19, 2021.

Additional Reading
  • Hedaya, M.D., Robert J. (2011). The Antidepressant Survival Program: The Clinically Proven Program to Enhance the Benefits and Beat the Side Effects of Your Medication. New York, NY: Crown Publishers.